I began taking creatine after having a small cyst removed from
my abdomen. I could only perform minor exercises, and I thought
this might sustain a fair amount of muscle tone for a month or
two while I recovered. After a month of taking it, I (and my girlfriend
- whose patience I deeply appreciate) noticed an increase in mood
swings and irritability, as well as being quite antsy. After a
second month went by, I stopped taking creatine as my workouts
were back on track.
Six months later, I sustained a minor rotator cuff injury, and
started on creatine again to enhance the recovery process as I
exercised using the large 'rubber bands' given me by my physical
therapist. I believe that it did, in fact, increase my recovery
time and I noticed that irritability and mood swings began to
return. This is when I began to think it might be creatine related;
however, I wasn't fully convinced since both times I had injuries
which made it somewhat difficult to sleep.
Having investigated several Web sites to find if my moodiness
was a common side effect of creatine, I found virtually nothing
to that effect. I then decided to investigate for myself. I began
taking creatine again three months later. After two weeks, I was
near full-blown temper tantrums, which would come from nowhere,
and last for only minutes. I stopped taking it at that time, and
have since calmed to my normal self. After telling a friend about
this, he explained that his brother had identical side effects,
which stopped a week or two after quitting creatine.
Bear in mind that I was taking about 3/4 of the recommended dosage
while drinking the proper amounts of water. I am FIRMLY convinced
that creatine causes detrimental cognitive effects in some. Be
aware of this.
Join the conversation by e-mailing your supplement review or question
To maintain quality, we review each submission before posting.